Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 42, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 21, 2008, 6:31 PM CDT for Reagan County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2008, 6:31 PM CDT (23:31 UTC)
- Expired
- Aug 21, 2008, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Reagan County, TX
The radar
The San Angelo radar (KSJT), 97 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 439 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 212331 FFWMAF TXC383-220230- /O.NEW.KMAF.FF.W.0042.080821T2331Z-080822T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 631 PM CDT THU AUG 21 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN REAGAN COUNTY IN WEST TEXAS... * UNTIL 930 PM CDT * AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS SOUTHEASTERN REAGAN COUNTY. THE HEAVIEST RAINFALL WAS OCCURRING ALONG HIGHWAY 137 SOUTH OF BIG LAKE. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG LAKE... BEST...HIGHWAY 137 SOUTH OF BIG LAKE. ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. LAT...LON 3126 10164 3136 10129 3111 10129 3111 10162 $$
2 follow-up statements
000 WGUS74 KMAF 220100 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 800 PM CDT THU AUG 21 2008 TXC383-220230- /O.CON.KMAF.FF.W.0042.000000T0000Z-080822T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ REAGAN- 800 PM CDT THU AUG 21 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR SOUTHEASTERN REAGAN COUNTY... AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAIN HAD ENDED ACROSS SOUTHEASTERN REAGAN COUNTY...HOWEVER LOCALIZED FLOODING IS STILL POSSIBLE DUE TO RUNOFF FROM THE HEAVY RAINFALL EARLIER THIS EVENING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HIGHWAY 137 SOUTH OF BIG LAKE. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3126 10164 3136 10129 3111 10129 3111 10162 $$
000 WGUS74 KMAF 220221 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 921 PM CDT THU AUG 21 2008 TXC383-220232- /O.EXP.KMAF.FF.W.0042.000000T0000Z-080822T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ REAGAN- 921 PM CDT THU AUG 21 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM CDT FOR SOUTHEASTERN REAGAN COUNTY... ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. LAT...LON 3126 10164 3136 10129 3111 10129 3111 10162 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:55 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 21, 2:55 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 255 PM CDT THU AUG 21 2008 .DISCUSSION... CONVECTION BEGINNING TO DEVELOP ACROSS THE BIG BEND AND WEST TEXAS MOUNTAINS AREAS THIS AFTERNOON ALL IN RESPONSE TO A SMALL UPPER LEVEL LOW PRESSURE CENTER LOCATED ACROSS THE RIO GRANDE VALLEY. AM EXPECTING TRENDS TO CONTINUE THROUGH THE EARLY EVENING IN RESPONSE TO PEAK HEATING AND AVAILABLE INSTABILITY. ADDITIONAL FOCUS FOR POTENTIAL DEVELOPMENT FURTHER NORTH ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS MAY RESIDE WITH A WELL DEFINED LEE SIDE TROUGH WHICH REMAINS ANCHORED ACROSS THE HIGH PLAINS OF NW MEXICO. ADDITIONALLY...WRF SOLUTIONS ALSO DEPICTING THE ARRIVAL OF AN UPPER LEVEL SHORTWAVE TROUGH FROM THE FOUR CORNERS REGION...ALSO LEADING TO POTENTIAL FURTHER DEVELOPMENT. WITH THESE FACTORS IN PLACE...DECIDED TO KEEP SLIGHT CHANCE TO CHANCE POPS GOING FOR AREAS WEST AND SOUTH OF KMAF AREA. NOT OVERLY CONCERNED WITH SEVERE WEATHER POTENTIAL THIS AFTERNOON AS 0-6KM BULK SHEAR WILL LIKELY REMAIN LESS THAN 20KTS IN RESPONSE TO RATHER WEAK MID- LEVEL FLOW. FORECAST FOR THE NEXT SEVERAL DAYS IS BY NO MEANS AN EASY ONE AS WEST TEXAS AND THE PLAINS OF SE NEW MEXICO WILL LITERALLY LIE BETWEEN SEVERAL WEATHER SYSTEMS. OFF TOWARDS THE NORTHEAST...THE PERSISTENT UPPER LEVEL LOW PRESSURE CENTER RESPONSIBLE FOR THIS PAST WEEKEND/S RAIN WILL ONLY SLOWLY BEGIN TO ENTER THE MID MISS RVR VLY. OFF TOWARDS THE NORTHWEST...A BUILDING RIDGE OF HIGH PRESSURE WILL RESIDE OVER THE SOUTHWEST...BEFORE EXTENDING INTO THE FOUR CORNERS REGION. TOWARDS THE SOUTHWEST...THE CUT-OFF LOW RESPONSIBLE FOR THIS AFTERNOON/S CONVECTION IS EXPECTED TO REMAIN IN PLACE THROUGH PORTIONS OF THE UPCOMING WEEKEND...WHILE THE REMNANTS OF TS FAY WILL SLOWLY BEGIN MOVING WESTWARD WITH TIME. WITH THAT BEING SAID...REGION HAS THE POTENTIAL OF BEING IMPACTED BY SEVERAL WEATHER MAKERS IN THE COMING DAYS. FRIDAY APPEARS TO BE THE WARMEST DAY ON TAP FOR THE REGION AS LOW CLOUDS AND PRECIP CHANCES WILL REMAIN CONFINED TO MAINLY THE MOUNTAINOUS REGIONS OF WEST TEXAS. ALL SHORT TERM PROGS ARE IN RATHER GOOD AGREEMENT WITH BROAD SOUTHERLY TO SOUTHEASTERLY FLOW BY TOMORROW AFTERNOON...HELPING TO KEEP TEMPS IN THE NORMAL TO SLIGHTLY ABOVE NORMAL CATEGORY. VERY UNCLEAR ON THE AMOUNT OF MOISTURE AVAILABLE FOR PREVIOUSLY DISCUSSED UPPER LOW ACROSS THE RIO GRANDE VALLEY...HOWEVER FEEL CONFIDENT THAT WITH THIS FEATURE IN PLACE...POTENTIAL STEEPENING OF LOW AND MID LEVEL LAPSE RATES WILL LIKELY RESULT IN CONVECTION OVER THE MOUNTAINS ONCE AGAIN. BASED ON ABOVE REASONING...DECIDED TO KEEP SLIGHT CHANCE POPS GOING FOR AREAS WEST OF THE TRANS PECOS AREA THROUGH THE DAY TOMORROW. RATHER NOTICEABLE COOLING POSSIBLE ONCE AGAIN THIS WEEKEND AS PRECIP CHANCES AND LOW LEVEL CLOUDINESS APPEAR ON THE HORIZON FROM THE SOUTHEAST. GFS SOLUTIONS BEGINNING TO HINT AT POTENTIAL SFC CYCLOGENESIS ACROSS THE LOWER RIO GRANDE VALLEY BY SAT...WHICH WOULD RESULT IN INCREASED MOISTURE ADVOCATION INTO OUR AREA. ECMWF SOLUTIONS ALSO BEGINNING TO HINT TOWARDS THIS SCENARIO AS WELL...WHICH HELPS LEAD A BIT MORE CONFIDENCE TO GOING FORECAST. BASED ON THIS AND THE POTENTIAL FOR SCATTERED SHOWERS/STORMS ACROSS THE REGION THROUGH THE WEEKEND...DECIDED TO TRIM TEMPS A BIT WHILE AT THE SAME TIME INCREASING POPS ACROSS THE SOUTH AND EAST. OBVIOUSLY A HIGH BUST POTENTIAL FOR HIGH TEMPS BUT CONFIDENCE IS INCREASING BASED ON MODEL AGREEMENT THROUGH THE PERIOD. ADDI TONALLY...A WELL DEFINED SHEAR AXIS (DEFORMATION AXIS) WILL LIKELY RESIDE SOMEWHERE CLOSE TO THE REGION AS THE AREA WILL REMAIN ANCHORED BETWEEN SEVERAL DIFFERENT SYSTEMS. WITH THIS IN PLACE...ADDITIONAL FOCUS WILL BE PRESENT FOR POTENTIAL PRECIP ACROSS THE REGION. IT CURRENTLY APPEARS THAT THE BEST CHANCES WILL RESIDE FROM THE BIG BEND AREA...NORTHEASTWARD THROUGH PORTIONS OF THE PERMIAN BASIN. AS THE EVENT DRAWS NEAR...HOPEFULLY THE FINER DETAILS CAN BE ESTABLISHED AND THE APPROPRIATE CHANCES BE MADE. PRECIP CHANCES LIKELY EXTENDING INTO EARLY PORTIONS OF NEXT WEEK BEFORE UPPER LEVEL RIDGE FINALLY SENDS LOW ON ITS WAY BY MIDWEEK. TEMPS THROUGH THE BEGINNING OF THE WORK WEEK WILL LIKELY REMAIN BELOW AVERAGE AS A RESULT WITH GRADUAL WARMING EXPECTED MY MID AND LATE NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 96 70 84 / 10 10 10 10 CARLSBAD NM 67 100 67 92 / 10 20 10 10 DRYDEN TX 70 92 67 88 / 30 10 10 20 FORT STOCKTON TX 71 96 68 88 / 20 10 10 10 GUADALUPE PASS TX 64 92 66 83 / 20 20 20 20 HOBBS NM 67 98 69 90 / 10 10 10 10 MARFA TX 58 89 58 83 / 20 20 20 10 MIDLAND INTL AIRPORT TX 70 96 68 85 / 10 10 10 10 ODESSA TX 71 96 68 85 / 10 10 10 10 WINK TX 73 100 73 92 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 32
Hazardous weather outlook, Aug 21, 1:20 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 120 PM CDT THU AUG 21 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 120 PM CDT THU AUG 21 2008 /1220 PM MDT THU AUG 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND STORMS WILL REMAIN POSSIBLE INTO THE EVENING ALONG AND SOUTH AND WEST OF THE PECOS RIVER. SOME STORMS MAY CONTAIN HEAVY RAIN WITH LOCAL FLOODING A CONCERN. GUSTY WINDS AND DEADLY CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 21, 3:59 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 359 PM CDT THU AUG 21 2008 TXZ082-212130- TERRELL- 359 PM CDT THU AUG 21 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL TERRELL COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER OPEN COUNTRY OF EXTREME SOUTHWESTERN TERRELL COUNTY...15 MILES SOUTHWEST OF SANDERSON AT 359 PM CDT...MOVING NORTHEAST AT 10 MPH. GUSTY WINDS TO 50 MPH...SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 21, 5:46 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 546 PM CDT THU AUG 21 2008 TXZ070-212315- REAGAN- 546 PM CDT THU AUG 21 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN REAGAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF BIG LAKE ALONG AND NEAR STATE HIGHWAY 137...AT 546 PM CDT...MOVING NORTHEAST AT 10 MPH. PEOPLE IN SOUTHEASTERN REAGAN COUNTY...INCLUDING THE CITY OF BIG LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 21, 5:46 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 546 PM CDT THU AUG 21 2008 TXZ070-212315- REAGAN- 546 PM CDT THU AUG 21 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN REAGAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF BIG LAKE ALONG AND NEAR STATE HIGHWAY 137...AT 546 PM CDT...MOVING NORTHEAST AT 10 MPH. PEOPLE IN SOUTHEASTERN REAGAN COUNTY...INCLUDING THE CITY OF BIG LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS TO 50 MPH...SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:00 PM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis | 2 hr |
| Aug 20, 8:29 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 61 min |
| Aug 21, 3:55 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Aug 21, 5:54 PM CDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.